To the Editor.
—In a recent issue of the Archives, Wallow et al1 reported a case of recurrent subretinal neovascularization originating from the retinal circulation following krypton laser photocoagulation. We have also observed this phenomenon clinically,2 particularly originating from the venous side. We feel, however, that this form of recurrent subretinal neovascularization is most common following treatment with a hemoglobin-absorbing wavelength, such as argon blue-green or green laser. Argon laser photocoagulation commonly causes destruction and atrophy of the overlying retina. This procedure damages normal intraretinal structural barriers and displaces the retinal circulation into closer proximity to the choroidal circulation. Retinal-choroidal anastomoses and recurrent subretinal neovascularization originating from the retinal circulation are potential consequences. In our experience, this form of recurrent subretinal neovascularization following krypton red laser photocoagulation occurs under the following conditions:
A very intense burn that extends to the overlying retina. In this case, the
Sorenson JA, Yannuzzi LA, Shakin JL. Recurrent Subretinal Neovascularization. Arch Ophthalmol. 1987;105(1):22. doi:https://doi.org/10.1001/archopht.1987.01060010024008
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: